MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0860
Medical Device Problem Codes Stretched (1601); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/09/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a ruby coil and a lantern delivery microcatheter (lantern).During the procedure, the ruby coil stretched and unintentionally detached within the lantern.Therefore, the detached ruby coil was removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections are being updated based on additional information provided by a penumbra sales representative on 12/20/2024: 1.Section a.Box 3.Sex 2.Section b.Box 5.Describe event or problem.Additional information was added to: 1.Section h.Box 6.Component code 1 and component code 2 2.Section h.Box 6.Health effect impact code 1.Evaluation of the returned ruby coil confirmed that the embolization coil was detached.Evaluation revealed that the pet lock was intact, and the sr component was fractured.If the ruby coil is retracted against resistance, damage such as a sr component fracture may occur.This likely contributed to the coil detachment during the procedure.The detached embolization coil was not returned for evaluation.Further evaluation revealed kinks along the length of the pusher assembly.This damage was incidental to the reported complaint and the root cause could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acoa) and aortic sac to treat a type ii endoleak using a ruby coil, a lantern delivery microcatheter (lantern) and non-penumbra guide catheter.During the procedure, while advancing the ruby coil out of the lantern, the lantern slipped back into the guide catheter.Without realizing that the lantern had slipped back into the guide catheter, the physician advanced most of the ruby coil out of the lantern and the ruby coil formed within the guide catheter.The physician then attempted to retract the ruby coil; however, upon retraction the ruby coil unintentionally detached, with part of the coil within the lantern.Therefore, the physician removed the guide catheter containing the lantern and detached ruby coil.Upon removal of the ruby coil from the guide catheter outside the patient, the physician noticed that the ruby coil was stretched.The procedure was completed using additional ruby coils and a non-penumbra microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20606765
Report Number3005168196-2024-00374
Device Sequence Number12627185
Product Code HCG
UDI-Device Identifier00814548018393
UDI-Public00814548018393
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/08/2025
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0860
Device Lot NumberF00009838
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by Manufacturer12/11/2024
Initial Report FDA Received Date11/05/2024
Supplement Report FDA Received Date01/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale
Date Report Sent to FDA01/01/2005